New Jersey, 2004

Hail in New Jersey, May 23, 2004

May 23, 2004 · NWS PHI · 1 event in 1 county or zone

Nickel size hail fell over the Bamboo Brook Outdoor Education Center in Chester Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Nickel size hail fell over the Bamboo Brook Outdoor Education Center in Chester Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 10:25 AM EST, 4 hours 56 minutes earlier.

Area forecast discussion, May 23, 10:25 AM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1125 AM EDT SUN MAY 23 2004

MAIN CHANGES ON THIS PACKAGE WERE TO PUSH FORECAST MAXIMUM TEMPS UP
A DEGREE...AND SURFACE DEWPOINTS 1-2 DEGREES HIGHER... BASED ON
LATEST OBSERVATIONS.  ALSO RAISED POPS JUST A BIT FOR THE AFTERNOON
PERIOD AS CHANGES MENTIONED ABOVE HAVE ENHANCED OUR THERMODYNAMIC
INSTABILITY.  MESOANALYSIS BEST LI HAS DROPPED TO MINUS 10 OVER
SOUTHERN NJ AS OF THIS TIME.  DYNAMICS FOR CONVECTION DONT LOOK ANY
BETTER THAN THEY DID EARLIER...OR WOULD HAVE PUSHED POPS EVEN
HIGHER.  PUT SOME ENHANCED THUNDERSTORM WORDING IN ZONES NORTH AND
WEST OF PHILADELPHIA.  SURFACE-BASED CONVECTIVE TRIGGERS...BESIDES
SEABREEZE...ARE RETREATING WARM FRONT IN OUR NE ZONES...AND
OUTFLOW/CONVECTIVE BOUNDARY SAGGING SOUTHWARD THOUGH PA THIS MORNING.

ABOVE MENTIONED TEMPERATURE/DEW POINT CHANGES HAVE PUSHED HEAT INDEX
MAXIMA INTO THE UPPER 90S FOR THIS AFTERNOON.  WILL REISSUE SPS FROM
EARLIER TODAY.  ALTHOUGH GETTING CLOSER...HEAT ADVISORY OR WARNING
CRITERIA NOT EXPECTED TO BE MET BEFORE COOLER AIR ARRIVES MONDAY
NIGHT.  WILL CONTINUE TO EVALUATE.

OTHER THAN THAT...PREVIOUS FORECAST LOOKS JUST FINE...AND NO OTHER
SIGNIFICANT CHANGES MADE.  CWF/ZFP/AFM/PFM ARE ALL ISSUED.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

SZATKOWSKI

-------------------PREVIOUS AFD BELOW--------------------

.SHORT TERM...MODELS WERE CORRECT IN KEEPING MAIN ACTIVITY TO THE N
OF THE FA YESTERDAY. TODAY THEY START WITH A WEAK AREA OF ENERGY
MOVING UP FROM THE SW AND BRUSHING THE SRN ZONES. GIVEN TIME OF DAY
AND WEAKNESS OF IMPULSE, HAVE OPTED TO KEEP THE POPS OFF THE CHART
IN THE S THIS AM. NOTE THAT IN THE WAKE OF THE SFC REFLECTION OF THE
NRN STREAM IMPULSE, THAT NEVER-DISAPPEARING SURFACE FRONT THAT WAS
JUST TO OUR NE YESTERDAY AFTERNOON HAS DROPPED BACK DOWN INTO OUR
NERN ZONES THIS AM. HAVE PUT MORE CLOUDS, SOME PATCHY FOG AND AN
ERLY COMP TO THE WIND IN THE GRIDS THERE EARLY, THEN FOLLOWING THE
ETA12 HAVE KICKED THAT OUT BY LATE AM.

LATER TODAY, WINDS SEEM TO COME AROUND TO WSW OR W AT THE SFC AND
PICK UP SOME. THIS MILDLY CATABATIC FLOW AND SOUNDINGS THAT REACH A
LTL HIGHER DRY ADIABATICALLY MANY LOCATIONS MADE ME GO FOR THE
HIGHER OF THE STAT GUIDANCE. H9 WINDS SUGGEST SEA BREEZE WOULD
DEVELOP LATER, NOT EARLIER, IN THE AFTERNOON AND SO CONT THE FAIRLY
WARM FCST FOR THE COASTAL ZONES.

A WEAK H5 IMPULSE IS FCST TO APPROACH THIS AFTERNOON AND EXIT
TONIGHT. INSTABILITY IS RATHER HIGH IN THE S, AND MODERATE IN THE N.
DIRECTIONAL AND SPEED SHEAR NOT THAT IMPRESSIVE, AND UPPER JET SEEMS
SOMEWHAT REMOVED TO THE N. WE NOTE THAT SPC HAS PUT OUR FAR NRN
ZONES INTO A SLIGHT RISK, BUT WE THINK THIS IS MORE GEARED TOWARD
PLACES FURTHER N WHERE DYNAMICS A BIT BETTER. SO, AFTER COORD WITH
SPC, WILL NOT ISSUE A STATEMENT FOR CHANCE OF SEVERE WX. CHANCE TO
SLIGHT CHANCE POPS MAINLY FOR THIS AFTERNOON AND EVENING, BEST N.
THAT QUASI-STATIONARY SURFACE FRONT MAY AGAIN DROP INTO THE NERN
ZONES LATE SECOND PD IN WAKE OF YET ANOTHER ASSOCIATED SFC IMPULSE,
AND AGAIN HAVE BROUGHT AROUND AN ERLY COMP TO WINDS THERE AS WELL AS
MORE CLOUDS AND SLIGHTLY COOLER TEMPS. OTHER LOCATIONS LOOK FOR MINS
SIMILAR TO THIS AM.

YET ANOTHER IMPULSE ON MONDAY WHICH APPEARS GEARED MOSTLY FOR NRN
ZONES, AND HAVE TRIED TO KEEP EVERYBODY ELSE DRY THAT DAY AND MONDAY
NIGHT. IN ADVANCE OF THAT IMPULSE, WE SHOULD WARM UP WELL AGAIN AND
HAVE TREATED THE COOLER GUIDANCE TEMPS AS A SIGN OF CLIMATOLOGY.
ASSOCIATED FRONT IS PROGGED TO MOVE THROUGH MON NIGHT, AND SO MINS A
BIT LOWER THAN SECOND PD VALUES. GIVEN LACK OF DYNAMICS DOWN HERE,
DONT BELIEVE IS A GOOD PUSH OF COOLER AIR AND SO MINS ONLY A BIT
LOWER.

&&

.LONG TERM...ANOTHER APPROACHING IMPULSE FOR TUE. PREV FCST HANDLED
THAT. LOOKS LIKE SURFACE WINDS GO AROUND TO SE TOWARD THE COAST,
WHICH WOULD STABILIZE THINGS IN ADVANCE OF THE TRIGGER. BASICALLY,
NO CHANGE TO FCST PAST TUE.

&&

.MARINE...MAINLY SW FLOW OVER THE OCEAN THROUGH MONDAY, ALTHOUGH
UP N, AS ALLUDED TO ABOVE, SOME FAIRLY BRIEF PERIODS THIS AM AND
TOMORROW NIGHT WITH AN ERLY COMPONENT.

&&

.AVIATION...SOME MVFR CONDITIONS EARLY OVER SOME OF THE TAF AREAS
TODAY, OTHERWISE VFR. COULD BE SOME IFR CONDITIONS EARLY TODAY AND
LATE TONIGHT OVER OUR FAR NERN ZONES, WHERE WE CARRY NO TAFS.

&&
Hazardous weather outlook, May 23, 4:17 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 AM EDT SUN MAY 23 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
517 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, IN URBANIZED
AREAS AROUND PHILADELPHIA, THE ELDERLY, THE VERY YOUNG AND THE INFIRM
MAY BE AT RISK IF EXPOSED TO TODAYS VERY WARM AND HUMID CONDITIONS
FOR ANY LENGTH OF TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

In the hours before

Special weather statement, May 23, 11:59 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1259 PM EDT SUN MAY 23 2004

NJZ001-007>010-PAZ054-055-060>062-240300-
BERKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MORRIS NJ-
NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-WARREN NJ-
1259 PM EDT SUN MAY 23 2004

...THREAT OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION DURING
THE REMAINDER OF THIS AFTERNOON AND INTO TONIGHT.  THE MAIN SEVERE
WEATHER CONCERN IS STRONG DAMAGING WINDS.  ANY THUNDERSTORMS WHICH
DEVELOP WILL PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.
IF YOU ARE OUTDOORS AND CAN HEAR THUNDER...THEN YOU ARE AT RISK OF
GETTING STRUCK BY LIGHTNING.  SEEK SHELTER UNTIL THE STORMS PASS.
STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR THE LATEST
WEATHER INFORMATION.

DEZ001-NJZ015-017>019-PAZ067>071-240300-
BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-MERCER NJ-
MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-
1259 PM EDT SUN MAY 23 2004

A SOUTHWESTERLY FLOW OF WARM AND HUMID AIR WILL CONTINUE THROUGH
MONDAY. AS A RESULT, HEAT INDEX VALUES THIS AFTERNOON AND MONDAY ARE
EXPECTED TO TOP OUT BETWEEN 95 AND 98 DEGREES, ESPECIALLY IN THE
URBAN AREAS IN AND AROUND PHILADELPHIA. A COLD FRONT IS EXPECTED TO
CROSS THE AREA MONDAY NIGHT, WHICH WILL BRING SOME RELIEF, FIRST IN
THE FORM OF SHOWERS AND THUNDERSTORMS LATE MONDAY, THEN IN THE FORM
OF SLIGHTLY COOLER TEMPERATURES ON TUESDAY.

IF YOU ARE PARTICIPATING IN OUTDOOR ACTIVITIES TODAY OR MONDAY, TRY
TO PACE YOURSELF TO AVOID HEAT RELATED STRESS. DRINK PLENTY OF
LIQUIDS BEFORE, DURING AND AFTER COMPLETEION OF YOUR ACTIVITIES. TRY
TO MAKE A HABIT OUT OF POSTPONING STRENUOUS ACTIVITY UNTIL THE COOLER
PARTS OF THE DAY. SPEND MORE TIME IN AIR CONDITIONED PLACES AND DO
NOT FORGET TO KEEP YOUR PETS COOL.

SZATKOWSKI

The radar

The Philadelphia radar (KDIX), 90 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morris

When
May 23, 3:21 PM EST
Where
Morris County, 3 mi S of Chester
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.733, -74.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398873.